Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 258, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Nov 14, 2008, 11:25 PM EST for Lee County, Sumter County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 14, 2008, 11:25 PM EST (04:25 UTC)
- Expired
- Nov 14, 2008, 11:45 PM EST
- In force
- 20 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 14, 10:25 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 150425
SVRCAE
SCC061-085-150445-
/O.NEW.KCAE.SV.W.0258.081115T0425Z-081115T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1125 PM EST FRI NOV 14 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1145 PM EST
* AT 1121 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MAYESVILLE...OR ABOUT 7
MILES EAST OF SUMTER...AND MOVING NORTHEAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LYNCHBURG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM EST SATURDAY MORNING
FOR CENTRAL SOUTH CAROLINA.
LAT...LON 3386 8015 3402 8035 3427 8015 3422 8011
3419 8011 3416 8014 3414 8013 3410 8008
3407 8001 3403 7997 3401 7992 3398 7989
TIME...MOT...LOC 0425Z 214DEG 41KT 3402 8024
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 7:03 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Nov 14, 7:03 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 703 PM EST FRI NOV 14 2008 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE FORECAST AREA TONIGHT. A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE REGION SATURDAY. DRY AIR BEHIND THE COLD FRONT WILL DOMINATE SATURDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT TONIGHT. MOISTURE AND INSTABILITY SHOULD BE ON THE INCREASE AHEAD OF THE MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEASTWARD FROM THE CENTRAL GULF COAST REGION. WIDESPREAD RAIN AND A LINGERING WEDGE PATTERN MAY PREVENT SURFACE-BASED INSTABILITY FROM OCCURRING TONIGHT...BUT THE NAM...GFS...AND RUC SHOW THE WARM FRONT LIFTING NORTHWARD AND INTO THE FORECAST AREA. PRESSURE FALLS AND OBSERVATIONS SHOWING SOME NORTHWARD MOVEMENT OF THE FRONT SUPPORT THE MODEL FORECAST AND SURFACE-BASED INSTABILITY MAY DEVELOP IN THE FORECAST AREA...ESPECIALLY IN THE SOUTHEAST PART. THE INSTABILITY PLUS STRONG WIND ALOFT SUPPORT POSSIBLE SEVERE THUNDERSTORMS INCLUDING TORNADOES BECAUSE OF THE LOW-LEVEL SHEAR ASSOCIATED WITH THE WARM FRONT. PLAN TO FORECAST CATEGORICAL POPS. BELIEVE THE SEVERE THREAT IS HIGH ENOUGH TO INCLUDE IN THE FORECAST TEXT. LITTLE CHANGE IN TEMPERATURE SHOULD OCCUR TONIGHT BECAUSE OF CLOUDINESS AND MIXING. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... CONVERGENCE AHEAD OF THE COLD FRONT SUPPORT CONTINUED SHOWERS SATURDAY...ESPECIALLY EARLY. STRONG SHEAR ALSO SUPPORTS A CONTINUED RISK OF SEVERE THUNDERSTORMS. THE NAM AND GFS SHOW H85 COLD ADVECTION BEGINNING AROUND 18Z SO THE SHOWER CHANCE SHOULD DIMINISH. DRYING BEHIND THE FRONT SHOULD DOMINATE SATURDAY NIGHT AND SUNDAY. A LAKE WIND ADVISORY MAY BE NEEDED SATURDAY AND SATURDAY NIGHT. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THE GFS AND ECMWF INDICATE A DRY PATTERN WITH BELOW NORMAL TEMPERATURES THROUGH THE EXTENDED PERIOD. USED THE GFS ENSEMBLE MEANS FOR THE TEMPERATURES. EXPECT LOWS IN THE UPPER 20S TO MIDDLE 30S WITH HIGHS IN THE MIDDLE 50S TO LOWER 60S. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... COMPLEX SITUATION AS FRONTAL SYSTEM APPROACHES...EXPECT VARIABLE CONDITIONS FROM MVFR TO LIFR THROUGH 16Z...WITH CONDITIONS IMPROVING AFTER 16Z. WARM FRONT CURRENTLY SPLITTING THE TAF SITES WITH MVFR CONDITIONS BEHIND THE FRONT AND IFR/LIFR AHEAD OF THE FRONT. SATELLITE IMAGERY AND CAE WSR-88D SHOW CONVECTIVE ACTIVITY INCREASING OVER EASTERN GA WITH ANOTHER ROUND OF SHOWERS MOVING INTO THE AGS/DNL AREA SHORTLY. CONVECTIVE ACTIVITY WILL INCREASE BETWEEN 04Z AND 12Z AS ANOTHER SHORT WAVE CROSSES THE REGION. COLD FRONT WILL FINALLY CROSS THE TAF SITES BY 16/17Z WITH CONDITIONS IMPROVING BEHIND THE FRONT. WINDS THROUGH THE PERIOD WILL BE SOUTHWEST AT 8 KNOTS OR LESS THROUGH 15Z...THEN VEER TO WESTERLY WITH GUSTS TO 20 KNOTS THROUGH THE REMAINDER OF THE PERIOD. EXTENDED AVIATION DISCUSSION...NO SIGNIFICANT IMPACTS EXPECTED SUNDAY THROUGH WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Nov 14, 11:19 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1119 PM EST FRI NOV 14 2008 GAZ040-063>065-077-SCZ015-018-020-021-025>027-030-160430- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK- NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN- 1119 PM EST FRI NOV 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ016-022-028-029-031-035>038-041-160430- CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 1119 PM EST FRI NOV 14 2008 ...TORNADO WATCH 932 IN EFFECT UNTIL 6 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 10:42 PM EST | Tornado Warning | CAE | Calhoun, Clarendon, Sumter | 33 min |
| Nov 15, 4:15 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.